Arizona, 2014

Flash Flood in Arizona, July 12, 2014

July 12, 2014 · NWS TWC · 1 event in 1 county or zone

Surface high pressure migrated slightly to the northeast and was positioned over southwest Colorado. An inverted trough moved through southeast Arizona from the east, inducing easterly flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Surface high pressure migrated slightly to the northeast and was positioned over southwest Colorado. An inverted trough moved through southeast Arizona from the east, inducing easterly flow. Precipitable water amounts were near 1.6, and a third consecutive day of heavy rain over Cochise County resulting in further flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 12, 1:00 PM MST, 7 hours 30 minutes earlier.

Area forecast discussion, Jul 12, 1:00 PM MST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
100 PM MST SAT JUL 12 2014

.SYNOPSIS...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED THIS WEEKEND...ESPECIALLY FROM TUCSON EAST. DAILY CHANCES
OF THUNDERSTORMS WILL CONTINUE THROUGH THE UPCOMING WORK WEEK. MOST
STORMS WILL OCCUR DURING THE AFTERNOON AND EVENING HOURS BUT SOME
WILL LINGER OVERNIGHT. SOME STORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL AND STRONG WINDS.

&&

.DISCUSSION...THUNDERSTORMS HAVE DEVELOPED OVER THE RIM COUNTRY AND
THE HIGHER TERRAIN OF SE AZ AND WC NM...MOVING WSW. WITH SEVERAL
UPPER FEATURES FOR SUPPORT...INCLUDING THE INVERTED TROUGH OVER
CHIHUAHUA...STORMS SHOULD BE STRONG/SEVERE INTO THIS EVENING AND
LINGER INTO THE OVERNIGHT. MOST PERSISTENT STORMS LIKELY TO OCCUR SE
OF TUCSON WHERE FLASH FLOOD REMAINS IN EFFECT UNTIL 10 PM.
EVENTUALLY EXPECT STORMS AND OUTFLOWS TO PUSH W THROUGH TUCSON METRO
WITH THE POTENTIAL FOR BLOWING DUST TO BE GENERATED DOWN VALLEY INTO
W PIMA AND SE PINAL COUNTIES.  A BLOWING DUST ADVISORY CONTINUES
UNTIL 9 PM.

THE HEART OF THE INVERTED TROUGH WILL CROSS SONORA TONIGHT AND
SUNDAY PUSHING LOW LEVEL MOISTURE NWD UP THE GULF OF CALIFORNIA INTO
SW AZ SUNDAY. THIS WILL FUEL STORMS AS THE MOISTURE MOVES UP THE
TERRAIN INTO SC/SE AZ SUNDAY AFTN.  A LINGERING DISTURBANCE SHOULD
ADD ENOUGH IMPETUS TO GENERATE STRONG STORMS SUNDAY.

MODELS DEPICT SHORT WAVE TROUGHS ROTATING AROUND THE GREAT BASIN
HIGH AND ENTERING EC/SE AZ FROM THE EAST BOTH MONDAY AND TUESDAY
DURING PEAK HEATING WHICH WOULD MEAN A CONTINUED CHANCE FOR
THUNDERSTORMS EARLY IN THE WEEK. THE BASIN HIGH MAY BE PUSHED
SOUTHWARD LATER IN THE WEEK BY A SERIES OF COLD FRONTS MOVING ACROSS
THE NORTHERN US. IF THE HIGH SETS UP OVER AZ AS INDICATED...THAT MAY
LOWER THUNDERSTORM CHANCES AND RAISE TEMPERATURES BY WEEKS END...KD

&&

.AVIATION...VALID THRU 14/00Z.  SCT TO NUMEROUS SHOWERS AND T-STORMS
THRU 13/05Z.  SOME STORMS WILL BE STRONG WITH GUSTS NEAR 40 KTS AND
ISOLD GUSTS 50+ KTS.  FROM KTUS EAST LCL VSBY AOB 3SM +TSRA.  WEST
OF KTUS AFT 12/21Z LCL VSBY BLO 3SM IN BLOWING DUST DUE TO STRONG
T-STORM OUTFLOWS.  AFT 13/05Z CONVECTION DIMINISHING TO ISOLATED SCT
-SHRA/TSRA THEN INCREASING TO SCT TO NUMEROUS AGAIN AFT 13/20Z.
T-STORMS SFC WIND GENERALLY 10 KT OR LESS EXCEPT NEAR T-STORMS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. CERNIGLIA

&&

.FIRE WEATHER...POTENTIAL FOR STRONG AND ISOLATED SEVERE
THUNDERSTORMS CONTINUE UNTIL A FEW HOURS AFTER SUNSET WITH LOCAL
WIND GUSTS GREATER THAN 50 MPH.  DUE TO RECENT RAINS MANY AREAS
SOUTHEAST OF TUCSON...STRONGER THUNDERSTORMS WITH HEAVY RAIN MAY
CAUSE LOCAL HEAVY RUNOFF.  LOCATIONS WEST OF TUCSON IN THE LOWER
DESERTS WILL LIKELY SEE AREAS OF BLOWING DUST IN THE VICINITY OF
STRONGER THUNDERSTORMS INTO THE EARLY EVENING DUE TO STRONG
DOWNBURSTS.  STORMS MOTION THROUGH TONIGHT WILL GENERALLY BE EAST TO
WEST.

SUNDAY LIKELY TO BE ANOTHER VERY ACTIVE DAY WITH PLENTY OF
CONVECTION DEVELOPING AFTER 1200.  THEREAFTER MONSOON MOISTURE
REMAINS OVER THE REGION THROUGH THE WEEK FOR DAILY CONVECTION.
CERNIGLIA

&&

.TWC WATCHES/WARNINGS/ADVISORIES...

 FLASH FLOOD WATCH IN EFFECT FROM 2 PM THIS AFTERNOON UNTIL 10 PM
  THIS EVENING FOR AZZ503-504-507-508-512-513.

 BLOWING DUST ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON UNTIL 9 PM
  THIS EVENING FOR AZZ502-504-505.

&&

PUBLIC DROZD
AVIATION/FIRE WEATHER CERNIGLIA

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 12, 6:41 PM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
641 PM MST SAT JUL 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     BLOWING DUST     8 E BISBEE              31.45N 109.75W
07/12/2014                   COCHISE            AZ   TRAINED SPOTTER

            SPOTTER REPORTS ONE QUARTER OF A MILE VISIBILITY DUE TO
            DUST

&&

EVENT NUMBER TWC1400045

RH
Special weather statement, Jul 12, 6:43 PM MST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
643 PM MST SAT JUL 12 2014

AZZ507-508-513-130230-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
643 PM MST SAT JUL 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
730 PM MST...

AT 635 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF BISBEE...MOVING SOUTHWEST
AT 10 MPH.

A SECOND THUNDERSTORM WAS 3 MILES WEST OF HEREFORD ALSO MOVING
SOUTHWEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER...WIND GUSTS UP TO 50 MPH AND
BLOWING DUST REDUCING VISIBILITY TO LESS THAN ONE HALF MILE  ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...BISBEE...SIERRA VISTA...
JUNCTION OF HIGHWAYS 80 AND 90...NACO...HEREFORD...PALOMINAS...
NICKSVILLE...RAMSEY CANYON PRESERVE...CORONADO NATIONAL MEMORIAL AND
PARKER CANYON LAKE.

LAT...LON 3133 11046 3152 11046 3167 10984 3133 10973
TIME...MOT...LOC 0141Z 058DEG 10KT 3156 10998

JJB

The radar

The Tucson radar (KEMX), 63 km away, was scanning. The volume nearest the first event began at 03:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cochise

When
July 12, 8:30 PM MST to 10:00 PM MST
Where
Cochise County, 5.15 mi SE of Sunnyside to 1.15 mi SSE of Palominas
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.373, -110.374

Heavy rain across Cochise County resulted in further flooding in parts of Sierra Vista. Early in the day, normally dry washes were still running from the previous day's rainfall, and storm debris (mainly rocks) remained on Willcox Drive and Buffalo Soldier Trail. After storms rolled through during the evening hours, law enforcement reported Moson Road closed yet again, this time at mile post 5, and Kings Ranch Road near Highway 92 was flooded over. The storm also washed out the only access for residents living along South Paloma Trail in Palominas, stranding several families.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524779.